General Question

dubsrayboo's avatar

How to lose weight when on medications?

Asked by dubsrayboo (2199 points ) March 14th, 2012

This question is mainly for those with mental illnesses. I have type 1 bipolar and have had to be on really strong medications. I’m now more stable and on medications that don’t cause too much weight gain, but I’ve gained a great amount of weight from all these medications and therapies.

I know that exercise is very important and I try to walk everyday. But I’ve seen such conflicting amounts of information on diet and nutrition that now I’m confused. What have you done to help keep weight gain at bay or lose weight?

Observing members: 0 Composing members: 0

7 Answers

YARNLADY's avatar

It is imperative that you discuss this with your doctor. Fluther is NOT the place to find accurate medical advice.

Hawaii_Jake's avatar

I also happen to have bipolar 1. I try to keep the weight off by eating lots of vegetables and fruit and little red meat and sweets. One thing I gave up completely was soda. I drink lots of iced tea now. It’s amazing how much sugar is in soda.

Walking is an excellent form of exercise. I do it, but not often enough. It has great benefits for my mental state as well. I feel better about myself when I walk regularly.

Losing weight is a long-term goal. I don’t try to set too much importance on how quickly I lose the weight. I concentrate on small goals like losing 2 lbs./week. I try to keep it manageable. I get in trouble when I decide that I’m going to lose 20 lbs. by next month or some such nonsense.

@YARNLADY : The OP is about losing weight while on medication. Nowhere does it ask for medical advice. It’s asking for personal experience: “What have you done…”

wundayatta's avatar

I also have bipolar. My doctor also told me to substitute water for all sugar drinks. This includes fruite juice as well as soda and any other drink you don’t make yourself. It is nearly impossible to buy drinks without sugar in them (I don’t consume artificial sweeteners, either). So my doctor told me to drink water and if I must have fruit, to eat fruit instead of drinking juice.

Charles's avatar

Consider a VSG. Otherwise (most likely) it will be a losing battle the rest of your life.

serenityNOW's avatar

I, like some of the posters, have bipolar. I’m 5–4 and topped the scale at 172 pounds.
I was on Zyprexa
I was vegetarian for a couple years, pre-medicine. The weight-gain got to be ridiculous so here’s what I did:
Back to vegetarian, with lots of protein, of course.
High fiber.
Lots of water.
Whenever you have an option, always pick whole-grain bread.
Low, low sugar.
Exercise. You said you walk. Keep it up. The whole process takes a long time. Don’t beat yourself up; it is possible. I’m still on Zyprexa – a high dose, but I’ve stabilized to about 140 lbs.
Keep it up!

majorrich's avatar

I am not bipolar but have depression and anxiety disorder taking a high dose of Effexor and Clonidine due to a complication of having a pheochromocytoma. I’ve gained 60lbs. over the past 9 years of disability. Alas, I am unable to do aerobic exercises to lose weight. I reckon for me it comes with the territory. I have been able to slow my inflation with an Asian diet gallons of water and tofu. I believe, despite having to urinate a lot, that the copious water has helped me. I would consult my physician if I were you though. I can only tell of what I have done.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther